There is growing evidence that chronic hyperprolactinemia from antipsychotics can cause osteoporosis and an increased risk of hip fracture. A recent case-control analysis of a large general practice database in the United Kingdom showed that the risk of hip fracture was times higher in patients taking prolactin-raising antipsychotics compared with the general population. 20 Physicians should routinely inquire about symptoms that might reflect hyperprolactinemia in patients taking prolactin-raising antipsychotics and, if present, measure the serum prolactin level. Presence of osteoporosis, sexual side effects, or prolactin-dependent breast cancer may necessitate switching to an antipsychotic that does not raise prolactin levels, such as aripiprazole (Abilify) or quetiapine. 21
The influence of renal impairment on the pharmacokinetics of haloperidol has not been evaluated. About one-third of a haloperidol dose is excreted in urine, mostly as metabolites. Less than 3% of administered haloperidol is eliminated unchanged in the urine. Haloperidol metabolites are not considered to make a significant contribution to its activity, although for the reduced metabolite of haloperidol, back-conversion to haloperidol cannot be fully ruled out. Even though impairment of renal function is not expected to affect haloperidol elimination to a clinically relevant extent, caution is advised in patients with renal impairment, and especially those with severe impairment, due to the long half-life of haloperidol and its reduced metabolite, and the possibility of accumulation (see section ).
As with all antipsychotic agents HALDOL has been associated with persistent dyskinesias. Tardive dyskinesia, a syndrome consisting of potentially irreversible, involuntary , dyskinetic movements, may appear in some patients on long-term therapy or may occur after drug therapy has been discontinued. The risk appears to be greater in elderly patients on high-dose therapy, especially females. The symptoms are persistent and in some patients appear irreversible. The syndrome is characterized by rhythmical involuntary movements of tongue, face, mouth or jaw (., protrusion of tongue, puffing of cheeks, puckering of mouth, chewing movements). Sometimes these may be accompanied by involuntary movements of extremities and the trunk.